Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 13, NWS Houston/Galveston, TX

April 6, 200912 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Apr 6, 2009, 12:17 PM CDT for 12 counties in Texas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2009, 12:17 PM CDT (17:17 UTC)
Expired
Apr 6, 2009, 7:00 PM CDT
In force
7 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Grimes County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 120 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 5.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -223 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-223 m²/s²
0-3 km storm-relative helicity
-104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KHGX 061717
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1217 PM CDT MON APR 6 2009

...RED FLAG WARNING FOR WESTERN PORTIONS OF SOUTHEAST TEXAS TODAY...

.LOW RELATIVE HUMIDITIES AND BREEZY NORTHWEST WINDS WILL CONTINUE
THROUGH THE DAYLIGHT HOURS.

TXZ163-164-177>179-199-200-213-214-237-238-061830-
/O.CAN.KHGX.FW.A.0010.090406T1800Z-090407T0000Z/
BRAZORIA-CHAMBERS-GALVESTON-HARRIS-HOUSTON-LIBERTY-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-
1217 PM CDT MON APR 6 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED
THE FIRE WEATHER WATCH. 

DRY AND SOMEWHAT BREEZY CONDITIONS SHOULD PERSIST TODAY...BUT RED
FLAG WARNING CRITERIA IS NOT EXPECTED TO BE MET FOR LONG PERIODS
OF TIME NOR BE WIDESPREAD.

$$

TXZ176-195>198-210>212-226-227-235-236-070000-
/O.UPG.KHGX.FW.A.0010.090406T1800Z-090407T0000Z/
/O.NEW.KHGX.FW.W.0013.090406T1717Z-090407T0000Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-JACKSON-MADISON-
MATAGORDA-WALLER-WASHINGTON-WHARTON-
1217 PM CDT MON APR 6 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITIES SHOULD FALL TO AROUND 20 PERCENT THIS
AFTERNOON ALONG WITH NORTHWEST WINDS BETWEEN 15 AND 25 MPH.
IMPROVING CONDITIONS ARE EXPECTED LATER THIS EVENING AS
TEMPERATURES FALL AND WINDS DIMINISH.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
000 
WWUS84 KHGX 062016
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
316 PM CDT MON APR 6 2009

...RED FLAG WARNING FOR WESTERN PORTIONS OF SOUTHEAST TEXAS THIS
AFTERNOON...
...FIRE WEATHER WATCH FOR THE COASTAL COUNTIES OF SOUTHEAST TEXAS
ON TUESDAY...

.THE EXTREME FIRE DANGER WILL EASE AS TEMPERATURES FALL AND WINDS
DIMINISH AROUND OR SHORTLY AFTER SUNSET THIS EVENING. EXTREME FIRE
CONDITIONS ARE EXPECTED TO RETURN TUESDAY AFTERNOON ALONG THE
COAST AS THE RELATIVE HUMIDITY FALLS TO OR BELOW 20 PERCENT.

TXZ235-236-070430-
/O.NEW.KHGX.FW.A.0011.090407T1700Z-090408T0000Z/
/O.CON.KHGX.FW.W.0013.000000T0000Z-090407T0000Z/
JACKSON-MATAGORDA-
316 PM CDT MON APR 6 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT
UNTIL 7 PM CDT THIS EVENING. 

AN EXTREME FIRE DANGER EXISTS THIS AFTERNOON BECAUSE OF VERY LOW
FUEL MOISTURE COUPLING WITH A MINIMUM RELATIVE HUMIDITY OF AROUND 
20 PERCENT AND NORTHWEST WINDS BETWEEN 15 AND 25 MPH. IMPROVING
CONDITIONS ARE EXPECTED LATER THIS EVENING AS TEMPERATURES FALL
AND WINDS DIMINISH. ON WEDNESDAY...AN EXTREME FIRE DANGER WILL
RETURN DURING THE AFTERNOON AS THE MINIMUM RELATIVE HUMIDITY IS
EXPECTED TO BE AT OR BELOW 20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

TXZ176-195>198-210>212-226-227-070000-
/O.CON.KHGX.FW.W.0013.000000T0000Z-090407T0000Z/
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-MADISON-WALLER-
WASHINGTON-WHARTON-
316 PM CDT MON APR 6 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

AN EXTREME FIRE DANGER EXISTS THIS AFTERNOON BECAUSE OF VERY LOW
FUEL MOISTURE COUPLING WITH A MINIMUM RELATIVE HUMIDITY OF AROUND 
20 PERCENT NORTHWEST WINDS BETWEEN 15 AND 25 MPH. IMPROVING
CONDITIONS ARE EXPECTED TO BEGIN AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TXZ214-237-238-070430-
/O.NEW.KHGX.FW.A.0011.090407T1700Z-090408T0000Z/
BRAZORIA-CHAMBERS-GALVESTON-
316 PM CDT MON APR 6 2009

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING. 

AN EXTREME FIRE DANGER WILL EXIST TUESDAY AFTERNOON. FUEL MOISTURE
WILL BE VERY LOW AND THE MINIMUM RELATIVE HUMIDITY IS EXPECTED TO
BE AT OR BELOW 20 PERCENT ACROSS THE AREA. CONDITIONS ARE EXPECTED
TO BEGIN IMPROVING AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Apr 6, 11:51 AM CDT, 26 minutes earlier.

Area forecast discussion, Apr 6, 11:51 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1151 AM CDT MON APR 6 2009

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
VFR CONDITIONS TO PERSIST INTO THURSDAY. WIND IS THE FORECAST
PROBLEM OF THE DAY. THE MID AND HIGH LEVEL CLOUDS ABOVE 14000 FEET
MAY HELP TO BRING AN HOUR OR TWO OF RELIEF FROM THE GUSTY WINDS
EARLY THIS AFTERNOON. HOWEVER...FOR THE MOST PART GUSTY WINDS OF
15 TO 25 KNOTS CAN BE EXPECTED WITH HIGHER GUSTS AT THE COASTAL
SITES OF KLBX AND KGLS. WINDS WILL DIMINISH SHORTLY AFTER SUNSET
OVER THE INLAND SITES AND AT KGLS BY AROUND 04Z OR SO.

40

&&

.PREV DISCUSSION... /ISSUED 945 AM CDT MON APR 6 2009/

DISCUSSION...
CURRENT PACKAGE LOOKS JUST FINE. WILL TWEAK SKY COVER ACROSS
COASTAL LOCATIONS TO ALSO READ PC LIKE INLAND AREAS WITH SOME
CIRRUS STREAMING OVERHEAD. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      63  35  70  45  76 /   0   0   0   0   0
HOUSTON (IAH)              65  36  69  45  76 /   0   0   0   0   0
GALVESTON (GLS)            66  46  68  56  73 /   0   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...FORT BEND...
     GRIMES...JACKSON...MADISON...MATAGORDA...WALLER...
     WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 7 PM CDT THIS EVENING
     THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: GALVESTON
     BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 1 AM CDT TUESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM LATE TONIGHT THROUGH
     TUESDAY MORNING FOR THE FOLLOWING ZONES: WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...47
AVIATION/MARINE...40
Hazardous weather outlook, Apr 6, 7:51 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
751 AM CDT MON APR 6 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-071300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
751 AM CDT MON APR 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ACROSS MOST OF THE REGION. DRY
TO VERY DRY NORTHWEST WINDS WILL DRY OUT FUELS. A RED FLAG WARNING
IN EFFECT FOR AREAS GENERALLY WEST OF A MADISONVILLE TO RICHMOND
TO BAY CITY. THE VERY DRY ATMOSPHERE OVER THE REGION TONIGHT WILL
SET THE STAGE FOR A CHILLY NIGHT. FROST WILL BE POSSIBLE ALONG AND
NORTH OF THE HIGHWAY 59 CORRIDOR. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:16 PM CDTFire Weather WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more17 hr
Apr 6, 3:16 PM CDTFire Weather WatchHGXBrazoria, Chambers, Galveston, Jackson, Matagorda15 hr
Apr 6, 3:23 PM CDTFreeze WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 8 more18 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.